We are 144,769 members in 73 forums discussing 114,604 topics.

Help with Abbreviations

All TopicsForum: Bone Health and Bone Loss → Topic: Reclast or not?

Topic: Reclast or not?

Forum: Bone Health and Bone Loss — Talk with others about bone density, osteopenia and osteoporosis, and ways to keep your bones strong

Posted on: Jul 28, 2012 05:48PM

encoremom wrote:

Hi, after being on Arimidex for almost 4 years my doctor is recommending that I take the Reclast IV due to pretty significant bone loss.  I already take Nexium for GERD, so he doesn't think an oral medicine would work.  I have heard various things about Reclast side effects and was wondering if any of my BC sisters have any thoughts they could share with me.

Thanks.

Log in to post a reply

Posts 1 - 6 (6 total)

Log in to post a reply

Aug 6, 2012 11:46AM saluki wrote:

It's a way more difficult decision than I had initially thought.  I also have GERD and had been on Nexium and Aciphex.

I was on Fosamax as well as Boniva and the days I would have to take it I would double over in pain.  ---A couple of times so bad I thought I was having a heart attack and should get to an ER.........   Okay, fast forward ----I slipped into osteoporosis from osteopenia (yes I had taken Femara).......

Oncologist offered me Zometa Infusion twice a year---Thought this was a win -win since, it was purported to have anti-tumor qualities... I've been on it for 4 years.  I was switched to Prolia in January (also every six months).

Now I find that I've fractured a tooth at the root...... Surgeon says tooth absolutely has to come out but, he needs to delay it as long as possible because of the Zometa which can stay in your body for years........And because of the Zometa and an extraction there is a substantial risk of osteonecrosis of the jaw..... for which there is no successful treatment.........  Emphatically extractions and implants are to be avoidedat all costs.   Endodonist say he can't do root canal on the tooth-it has to come out but the surgeon would like to get him to do a root canal that would probably only last two or three years if that much..........  So, at this point I can't bite down.  Surgeon wants to wait as long as he can........Sounds like I'm going to be eating pablum for the next few years and waiting for the tooth to rot..........

If you are even contemplating this drug get your teeth examined and any dental work done before you start.

Mind you I just bit down on a bone so you never know.  

The bisphosphonates are being discontinued.

Would I do it again?   Maybe for a short duration.  Very hard decision........  I wish you the best.......

By the way ---aside from this signifigant problem---I have had no side effects from the Zometa  and my osteoporosis reverted back to ostepenia..........

Susie, member since Jan. 2003

Dx 12/12/2002, IDC, 2cm, Stage IIb, 0/1 nodes, ER+/PR+, HER2-
Log in to post a reply

Aug 10, 2012 03:32PM, edited Aug 10, 2012 03:34PM by encoremom

Thank you so much. You have confirmed what I was thinking. I really don't have much choice since I still have one more year on the Arimidex and have osteoporosis already. Hubby thinks I should take one Reclast and get off the Arimidex early. I might ask my oncologist about that too. I was also on Aciphex and now Nexium. I made an appointment with my dentist next week before I have the Reclast. I guess if the dentist clears me I'll take it once. I'm also happy to hear you've had no other SEs. Some of the rare side effects besides the dental issues really scare me. Thanks again for your good thoughts and advice. I sure hope you can find a way around your dental problems....

Debbie - BMX, DIEP and Arimidex.

Dx 8/8/2008, IDC, <1cm, Stage I, Grade 2, 0/1 nodes, ER+/PR-, HER2-
Log in to post a reply

Oct 15, 2012 11:05AM MENA1954 wrote:

Hi, I just came across your post and it really caught my attention!  First of all we both had exactly the same DX and are both taking Arimidex. What really shook me a lot was the fact that you also have Osteoporosis and use Nexium! ( how long have you been on it?)

I have been on PPI's for most of my life.  I had a Bone scan in 2006 which showed Osteopenia and Osteoporosis, since then I have taken Nexium for an additional 5 yrs and now after another bone scan I just found out that  my bones are shot!!!  Not because of the Arimidex ( only been taking it for 3 weeks) but because of the NEXIUM!!!!  Calcium needs acid to be absorbed by the bones, and Nexium blocks all acid production in the body! 

Even in the commercials for Nexium, they now mention Bone Loss and fractures!

My doctor used to tell me " DON'T WORRY!" Of course if you only take PPI's for the 8 weeks that they are meant o be taken for, there should be NO Concern, but if you have taken this for more years that I care to remember .... I  have a GOOD reason to WORRY!!!!

The only option at this point is the Reclast and since I am having some implants put in, I am a little concerned about it! 

We beat the CANCER.....and now this! 

Mena

Dx 6/25/2012, IDC, 1cm, Stage I, Grade 2, 0/3 nodes, ER+/PR+, HER2-Surgery 08/01/2012 Mastectomy (Both); Lymph Node Removal: Sentinel Lymph Node Dissection (Right); Prophylactic Mastectomy (Left); Reconstruction: DIEP flap (Both)Hormonal Therapy 09/20/2012 Arimidex
Log in to post a reply

Oct 16, 2012 04:09PM conniehar wrote:

I am currently contemplating this drug as well!  I have osteopenia and am on Tamoxifen but am scheduled to start Femara in a month so I imagine my situation will get worse.  After researching on the internet, I am freaked out.  My gut is telling me not to do it and my gut is usually right.   I would be interested in finding out if you chose the Reclast and what your experience was.

Connie

Dx 3/7/2007, ILC, 6cm+, Stage IIIa, Grade 3, 1/12 nodes, ER+/PR+, HER2-
Log in to post a reply

Nov 16, 2012 01:05PM, edited Nov 16, 2012 01:07PM by encoremom

Hello Mena and Connie.  I ended up taking the Reclast infusion in August.  I read all the info on the Internet too and was very apprehensive. And yes, I've also heard Nexium can cause bone issues and I didn't need the Nexium until I started on Arimidex (about 4 years ago).  The oncologist recommended the infusion because the oral bone meds can cause digestive issues which I already have.  Talk about a vicious cycle!

After the infustion I had some SE's, but I think my experience was overall a pretty good one.  I had the infusion and about 12 hours later I started with a fever that only lasted 4 hours (very strange).  I then felt pretty good for two days and was thinking I'd dodged most of the SE bullet.  Then on the fourth day, I had terrible neck pain which my oncologist said could last about a week.  It lasted 5 days, got progressively better each day and after a week I felt fine.

I read on-line that being very hydrated two days before and three days after was very important.  I drank tons of liquid for a couple of days before and continued to do that after.  I also took over the counter pain/fever meds right after the infusion and kept taking it around the clock for about five days whether I needed it or not.  I think the hydration and Tylenol/Advil helped manage the side effects pretty well.  The big question though is whether or not it's helping me!  I see my onc again in January and I suspect he'll order another bone scan prior to August 2013.  His guess was that I would only need a couple of once a year infusions.  I'm thinking that's because I'll be off the Arimidex by then.

It's a personal decision, but I decided to trust my oncologist, and so far, so good.  Sending positive thoughts your way..

Debbie - BMX, DIEP and Arimidex.

Dx 8/8/2008, IDC, <1cm, Stage I, Grade 2, 0/1 nodes, ER+/PR-, HER2-
Log in to post a reply

Nov 26, 2012 07:32AM conniehar wrote:

Thank you for checking back in, Debbie.  I have found a few other folks on this board that have had positive experiences as well.  This is very reassuring!   I know though, that there are risks with any drug.   I am waiting on the results of blood tests and will most likely be moving forward with the infusion next month.  My endo also told me to take the Advil and another bco member told me about the hydration.  

Thanks again and I hope you find that the Reclast helped you!

Connie

Dx 3/7/2007, ILC, 6cm+, Stage IIIa, Grade 3, 1/12 nodes, ER+/PR+, HER2-